Home | Posts RSS | Comments RSS | Login

Hello! Happy Friday!

Friday, November 19, 2010
Well, it's been quite a week. The last time we visited, I had experienced an insane reaction to Flolan, the IV medicine I use that helps reduce my pulmonary hypertension symptoms. Well, a week later, we don't really have any answers. In a matter of a few hours I had to reduce my dosage from 50.5 ngs to 18 ngs. Since then I've reduced it again to 17 ngs. I don't know if this is going to be my "new normal," but, it is a good thing that I need less medicine!

I was also planning on switching to this new kind of Flolan that doesn't require me to include ice packs in the fanny pack that hold my Flolan pump and that I wear around my waist. But, because I appear to be "unstable" (no cracks from the peanut gallery) we're now holding off this switch to sometime in December. I'm sure we'll have a much better handle on things by then!

Plus, I'm actually feeling better! I certainly feel better than I did last week. But, I'm starting to think that I'm feeling better than I did BEFORE all of this happened.

Here's where it gets a bit frustrating...
I would really like to think that I've had a little miracle here and, that I really AM better. I'd like to think that maybe this Flolan did some remodeling of the cells in the pulmonary arteries (which is something that scientist are trying to determine)and that I am really, truly better!

But...since this came on so quickly, I'm concerned it can hit again and I'll need to start increasing my dosage again. This disease is really a roller-coaster ride. Although I've never had moments where things looked this good, I have had moments of improvement. Then, in a few hours, or days or weeks, I'm once again on the down-slide of the roller coaster.

So, here's the plan. Since I seem to be riding on the top of the roller coaster right now, I'm going to enjoy it and take advantage of it. But, I'm going to keep one foot planted on the ground so that when (or if) the ride heads downward, I'll be somewhat ready for it.

Does that make sense to anyone?

Well, I think that's all for this post. I woke up very early for some reason and now I'm having a hard time keeping my eyes open. So, I'm going to sneak in a little mid-morning nap.

As always, thanks for checking in.
Thanks for reading.
Thanks for your prayers and your friendship.

Much love

It's been a rough week...

Friday, November 12, 2010
I thought I'd share a couple of things...
1. Thanks to all of you who came to our "5th Annual Phenomenal Hope for a Cure" that was held this last Saturday, November 6th. I promise I'll give you more details when I get better. It usually takes 1-2 days to recover from the amount of fun I had on Saturday. I was feeling pretty good on Monday, and then really good on Tuesday, until Tuesday night.

The following is what I posted on the PHA discussion boards looking for some help. I just can't write a better explanation, and, I really need to get some sleep.

"Horrific Flolan reaction! Anyone else?

On Tuesday evening, I did my normal routine of switching out the cassette I was using to a new cassette. I then mix a new cassette to have ready as an emergency back-up or to use when I switch out the cassette again the next evening. About 45-50 minutes after switching the new cassette, I started having some flushing problems. Now, if you are a Flolan user, you know that flushing is a side effect. This has happened maybe 3=4 times in the 6 years that I've been on Flolan. We were told to bump the pump flow down a notch or two to see if that helps. It always has helped and I either just keep the pump that rate until I mix and switch the next night, resetting the flow rate to what it was before. It's never been a problem beyond that. My doctor felt that, because Flolan is so sensitive that I maybe mixed a little incorrectly. As long as everything went back to normal when I put on a new cassette, there was really nothing to worry about.

Well, Tuesday night became a nightmare. The flushing came on fast and furiously. My entire head became bright red, then the flushing spread down my arms. Then I got a butt-kicking headache. So, we turned the pump down a couple more notches. I was at my normal pump rate of 76. We went down to 74 then 72. But the Flolan side effects continued to get worse. I started sweating profusely, all over my body. We bumped it down to 70 and things continued to get worse. I was feeling extremely nauseated and really felt like I was passing out. My husband ran downstairs, mixed a new cassette and hooked me up. I was having the same problems. My husband wanted to take me to the hospital, but we all know how "helpful" those ER visits can be. So, my husband called our doctor and he said to just keep decreasing the pump rate to see if we could get things settled down. Finally, at a pump rate of 62 (down from 76)the sweating stopped, the flushing was better and I felt alert. My doctor said to keep the pump at that rate and try to "sleep" it off. Things got quite a bit better, except that I've been extremely exhausted, continue to have an annoying headache and I did end up throwing up yesterday. Today I'm a bit less tired, very light flushing and still no appetite. I don't know what's going to happen next. This is so frustrating! We had our 5th Annual Phenomenal Hope for a Cure fundraiser this last weekend. I was so thrilled that I had backed off doing much for the event because I wasn't overly tired.

Have any of you had a similar experience? We're wondering if I have a "bad batch" of Flolan.
Thanks for reading."

**Since I wrote this yesterday morning, I had to decrease my pump again..twice. So, now I'm on a setting of 56, down from 76 when all of this started. It's very confusing and frustrating.

I'm asking for prayers that we figure out what is going on and that everything settles back down.

Thanks for checking in.
Thanks for reading.
Thanks for your prayers.